Meals on medication

Posted by elegantgem @elegantgem, Oct 16, 2021

I have afib and have posted in the past. I recently started on multaq 400 mg. It is suppose to be taken with a full meal. My question is really what is considered a full meal for taking medication. They do suggest it be taken in the morning at breakfast and in the evening. I have a smoothie most mornings and it has vegetables and fruits in it but that is all I have. Is this enough? Another time I eat a muffin and a coffee. I am 10 pounds overweight which isn't bad but I try to eat less not more. Lastly, I really think it influences me when I take the multaq and haven't eaten enough. What has been others experience.

Interested in more discussions like this? Go to the Heart Rhythm Conditions group.

@elegantgem Often recommendations about taking medicines with a full meal have to do with preventing stomach upset or having fats that can help with absorption. Sometimes avoidance of foods containing calcium is recommended which is why doctors advise taking thyroid medicine on an empty stomach because calcium in foods prevents its absorption and proper thyroid function is critical to health. Grapefruit juice is another issue for some medicines because it can enhance a drugs effect and make it like a much higher dose. That would be a great question for your pharmacist because they really know what the drug effects and dangers are for prescription medicines. Doctors ask pharmacists when they need to check on the effects of drugs.

What symptoms are you experiencing when you take multaq and have not eaten enough?

REPLY

Thanks Jennifer this is an excellent idea to ask a pharmacist they do always ask if you have any questions. One of the side effects of this drug is diarrhea which may not be due to lack of food but which occurs often for me. But my real issue is a feeling of light headedness. I don't drink any alcohol at all. But if you really watched me walk you would think I had been drinking. It only lasts about 5 seconds but it is an odd feeling. I haven't talked to my doctor yet about this but I will. However, this drug has taken my afib away and I really don't want to stop taking it.

REPLY
Please sign in or register to post a reply.
  Request Appointment